Alert archive / Kansas / High Wind Warnings in 2010

High Wind Warning 1, NWS Dodge City, KS

April 13, 2010Lane County, Scott County, Kansas

NWS Dodge City, KS issued this high wind warning at Apr 13, 2010, 3:55 PM CDT for Lane County, Scott County, Kansas. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 13, 2010, 3:55 PM CDT (20:55 UTC)
Expired
Apr 13, 2010, 9:53 PM CDT
In force
6 hr
Issued by
NWS Dodge City, KS

Counties Lane County, KS, Scott County, KS

The radar

The Dodge City radar (KDDC), 102 km from the middle of the area, began a volume at 20:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 8.9 hours before the alert went out and 105 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2010-04-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2010-04-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 47 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1168 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
47 m²/s²
0-3 km storm-relative helicity
-6 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

584 
WWUS73 KDDC 132055
NPWDDC

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE DODGE CITY KS
355 PM CDT TUE APR 13 2010

...VERY WINDY CONDITIONS CAN EXPECTED TODAY...

.A TIGHT PRESSURE GRADIENT WILL REMAIN IN PLACE ACROSS WESTERN
KANSAS EARLY THIS EVENING. THE WINDS WILL CONTINUE TO BE STRONG
THROUGH THE EARLY EVENING HOURS BUT SHOULD BE DIMINISHING AFTER
SUNSET.

KSZ043-044-140300-
/O.UPG.KDDC.WI.Y.0016.000000T0000Z-100414T0300Z/
/O.NEW.KDDC.HW.W.0001.100413T2055Z-100414T0300Z/
SCOTT-LANE-
INCLUDING THE CITIES OF...SCOTT CITY...DIGHTON
355 PM CDT TUE APR 13 2010

...HIGH WIND WARNING IN EFFECT UNTIL 10 PM CDT THIS EVENING...

THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A HIGH WIND
WARNING...WHICH IS IN EFFECT UNTIL 10 PM CDT THIS EVENING. THE
WIND ADVISORY IS NO LONGER IN EFFECT. 

* SOUTH WINDS WILL CONTINUE IN THE 35 TO 45 MPH RANGE THROUGH
  SUNSET. WIND GUSTS IN EXCESS OF 58 MPH WILL ALSO BE POSSIBLE. WINDS
  WILL DIMINISH AFTER SUNSET.

* WIND GUSTS GREATER THAN 40 MPH CAN BE HAZARDOUS TO MOTORISTS 
  DRIVING ON EAST TO WEST ORIENTED HIGHWAYS AND PARTICULARLY IN 
  HIGH PROFILE VEHICLES. 

* VISIBILITIES MAY ALSO BE REDUCED AT TIMES DUE TO AREAS OF
  BLOWING DUST.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH WIND WARNING MEANS A HAZARDOUS HIGH WIND EVENT IS EXPECTED
OR OCCURRING. SUSTAINED WIND SPEEDS OF AT LEAST 40 MPH OR GUSTS
OF 58 MPH OR MORE CAN LEAD TO PROPERTY DAMAGE.

&&

$$

KSZ030-031-045-046-061>066-074>081-084>090-140300-
/O.CON.KDDC.WI.Y.0016.000000T0000Z-100414T0300Z/
TREGO-ELLIS-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-PAWNEE-
STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-PRATT-
MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
INCLUDING THE CITIES OF...WAKEENEY...CEDAR BLUFF RESERVOIR...
HAYS...ELLIS...NESS CITY...LA CROSSE...RUSH CENTER...SYRACUSE...
LAKIN...DEERFIELD...GARDEN CITY...KALVESTA...JETMORE...HANSTON...
LARNED...BURDETT...ST. JOHN...STAFFORD...HUDSON...JOHNSON CITY...
ULYSSES...SUBLETTE...SATANTA...CIMARRON...MONTEZUMA...
DODGE CITY...BUCKLIN...KINSLEY...LEWIS...GREENSBURG...HAVILAND...
PRATT...ELKHART...RICHFIELD...HUGOTON...MOSCOW...LIBERAL...
KISMET...MEADE...FOWLER...ASHLAND...MINNEOLA...COLDWATER...
PROTECTION...MEDICINE LODGE...KIOWA...SUN CITY
355 PM CDT TUE APR 13 2010 /255 PM MDT TUE APR 13 2010/

...WIND ADVISORY REMAINS IN EFFECT UNTIL 10 PM CDT /9 PM MDT/
THIS EVENING...

A WIND ADVISORY REMAINS IN EFFECT UNTIL 10 PM CDT /9 PM MDT/ THIS
EVENING. 

* SOUTH WINDS WILL CONTINUE IN THE 30 TO 40 MPH RANGE THROUGH 
  SUNSET. WIND GUSTS TO AROUND 55 MPH CAN ALSO BE EXPECTED... 
  ESPECIALLY ALONG AND NORTH OF JOHNSON CITY TO GARDEN CITY TO 
  NESS CITY LINE. WINDS WILL DIMINISH AFTER SUNSET. 

* WIND GUSTS GREATER THAN 40 MPH CAN BE HAZARDOUS TO MOTORISTS 
  DRIVING ON EAST TO WEST ORIENTED HIGHWAYS AND PARTICULARLY IN 
  HIGH PROFILE VEHICLES. 

* VISIBILITIES MAY ALSO BE REDUCED AT TIMES DUE TO AREAS OF 
  BLOWING DUST. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT WINDS OF 30 MPH ARE EXPECTED. WINDS
THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH
PROFILE VEHICLES. USE EXTRA CAUTION.

&&

$$

18
1 follow-up statement
289 
WWUS73 KDDC 140253
NPWDDC

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE DODGE CITY KS
953 PM CDT TUE APR 13 2010

...STRONG WINDS DECREASING...

KSZ043-044-140400-
/O.CAN.KDDC.HW.W.0001.000000T0000Z-100414T0300Z/
SCOTT-LANE-
INCLUDING THE CITIES OF...SCOTT CITY...DIGHTON
953 PM CDT TUE APR 13 2010

...HIGH WIND WARNING IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS CANCELLED THE HIGH
WIND WARNING. 

THE HIGH WINDS ARE DECREASING AS THE NIGHT PROGRESSES. SOUTH WINDS
WILL STILL BE FROM 20 TO 30 MPH THROUGH 2 AM...HOWEVER THESE WINDS
ARE BELOW HIGH WIND WARNING CRITERIA.

$$

KSZ030-031-045-046-061>066-074>081-084>090-140400-
/O.CAN.KDDC.WI.Y.0016.000000T0000Z-100414T0300Z/
TREGO-ELLIS-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-PAWNEE-
STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-PRATT-
MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
INCLUDING THE CITIES OF...WAKEENEY...CEDAR BLUFF RESERVOIR...
HAYS...ELLIS...NESS CITY...LA CROSSE...RUSH CENTER...SYRACUSE...
LAKIN...DEERFIELD...GARDEN CITY...KALVESTA...JETMORE...HANSTON...
LARNED...BURDETT...ST. JOHN...STAFFORD...HUDSON...JOHNSON CITY...
ULYSSES...SUBLETTE...SATANTA...CIMARRON...MONTEZUMA...
DODGE CITY...BUCKLIN...KINSLEY...LEWIS...GREENSBURG...HAVILAND...
PRATT...ELKHART...RICHFIELD...HUGOTON...MOSCOW...LIBERAL...
KISMET...MEADE...FOWLER...ASHLAND...MINNEOLA...COLDWATER...
PROTECTION...MEDICINE LODGE...KIOWA...SUN CITY
953 PM CDT TUE APR 13 2010 /853 PM MDT TUE APR 13 2010/

...WIND ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS CANCELLED THE WIND
ADVISORY. 

THE STRONG WINDS ARE DECREASING...BUT WILL STILL BE FROM THE SOUTH
AT 20 TO 30 MPH THROUGH 2 AM. THESE WINDS WILL BE BELOW WIND
ADVISORY CRITERIA.

$$

06

What forecasters said that day

The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this high wind warning went out at Apr 13, 3:21 PM CDT, 34 minutes earlier.

Area forecast discussion, Apr 13, 3:21 PM CDT, 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
321 PM CDT TUE APR 13 2010

.DISCUSSION...

DAYS 1-2...

BETTER UPPER LVL DYNAMICS STILL APPEARS TO BE ASSOCIATED WITH THE
FRONT WHICH WILL LOCATED OVER NE CO LATE TODAY. AM HOWEVER
NOTICING THE NAM AND TO A LESSER DEGREE THE GFS WERE BOTH HINTING
AT IMPROVING INSTAB OVER OUR WRN CWA LATE THIS AFTERNOON/EARLY
THIS EVENING. EARLIER TODAY SFC WINDS SUGGESTED A POSSIBLE
BOUNDARY NEAR THE KS/CO BORDER. DIFFICULT TO ID THIS BOUNDARY AT
THIS TIME BUT WILL CONTINUE TO MONITOR OUR WESTERN CWA FOR
POSSIBLE INCLUSION OF EARLY EVENING POPS. THE BETTER OPPORTUNITY
FOR PCPN WILL ACCOMPANY THE COLD FRONT AS IT MOVES SOUTHEAST OUT
OF NE CO INTO WRN KS DURING THE OVERNIGHT HOURS. THIS FRONT WILL
BRIEFLY STALL OUT IN OUR NRN CWA AND THEN LIFT BACK NORTH LATE
WEDNESDAY. SOUTH OF THIS FRONT ABUNDANT MOISTURE IS STILL PROGGED
TO BE IN PLACE ACROSS SW KS SO AS THE FIRST OF SEVERAL SOUTHERN
BRANCH S/W TROFS APPROACHES THE AREA LATE IN THE DAY THINK THERE
STILL WILL BE AT LEAST A CHANCE FOR SHRA FOR MUCH OF THE CWA.
MODELS TODAY DIFFERS SOME ON THE TIMING OF THE SECOND UPPER WAVE
AND CURRENTLY DO NOT HAVE A GOOD FEEL FOR WHICH MODEL IS MORE
CORRECT. AS A RESULT WILL NOT ATTEMPT TO GET TOO DETAILED ON
TIMING BUT RATHER KEEP AT LEAST SOME SMALL POPS GOING LATE WED
NIGHT AND THURSDAY.

WITH CLOUDS AND EXPECTED PCPN THE TEMPERATURES WILL BE TRICKY. AT
THIS TIME FEEL GIVEN THE BETTER OPPORTUNITY FOR CLOUDS AND PCPN ON
THURSDAY WILL GO AHEAD AND LOWER TEMPS BACK TO AT LEAST THE COOLER
MET/MAV NUMBERS. THESE DO NOT LOOK BAD BASED ON VARIOUS MODEL
SOUNDINGS/PROGGED 85H TEMPS.

DAYS 3-7...

QUITE A CHALLENGING MEDIUM RANGE FORECAST EXISTS RIGHT NOW WITH WHAT
APPEARS TO BE AN ACTIVE PERIOD FOR THE CENTRAL AND SOUTHERN PLAINS
FROM MID WEEK INTO THE WEEKEND. THE DEEP UPPER WAVE NOW SHIFTING
EASTWARD ACROSS THE NORTHWEST PACIFIC AND NORTHERN ROCKIES REGIONS
WILL SWING INTO THE SOUTHERN CANADIAN PRAIRIE PROVINCES BY THE
LATTER  HALF OF TEH WEEK, AND ALLOW A LARGE AREA OF WEAK UPPER
RIDGING ACROSS THE CENTRAL AND NORTHERN PLAINS. THIS WILL ALLOW A
MOIST COOL AIRMASS TO DRIFT SOUTHEAST ACROSS THE CENTRAL CONUS
FRIDAY THOUGH THE WEEKEND. THE GFS AND ECMWF WHICH HAD BEEN FAIRLY
OUT OF PHASE ON TIMING OF THE FRONT ACROSS KANSAS HAVE SEEMED TO
COME MORE IN LINE OVER THE PAST COUPLE OF RUNS. SINCE THE MODELS
GENERATE SIGNIFICANT QPF FOR A FAIRLY LONG DURATION BEGINNING
THURSDAY NIGHT INTO EARLY SATURDAY MORNING, IT IS LIKELY MCS
DEVELOPMENT WILL OCCUR ALONG THE FRONT, AND WE HAVE INCREASED POPS
CONSERVATIVELY AS OF YET. THE POTENTIAL FOR FOG FRIDAY NIGHT AND
SATURDAY NIGHT WILL BE OF CONCERN ALONG THE FRONTAL ZONE AS WELL.

&&

.AVIATION...

STRONG SOUTHERLY WINDS ABOVE 20 KNOTS WILL BE SUSTAINED THROUGH THE
EVENING HOURS BEFORE WINDS BEGIN TO DIMINISH AS FRONT APPROACHES
OVERNIGHT. TEH NEXT PROBLEM WILL BE CHANCES FOR CONVECTION NEAR THE
TERMINAL WHICH APPEARS LOW PROBABILITY UNTIL WELL AFTER MIDNIGHT,
AND HAVE INCLUDED CB AT THE GCK TERMINAL.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  56  72  54  70 /  40  50  30  30
GCK  56  70  54  70 /  60  50  30  40
EHA  54  69  52  68 /  40  40  40  30
LBL  54  71  53  70 /  40  40  30  30
HYS  55  72  54  72 /  80  50  30  40
P28  57  77  56  75 /  20  30  20  30

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
WIND ADVISORY UNTIL 10 PM CDT /9 PM MDT/ THIS EVENING FOR KSZ030-
031-043>046-061>066-074>081-084>090.

&&

FN18/33/33
Hazardous weather outlook, Apr 13, 8:01 AM CDT, 7 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
801 AM CDT TUE APR 13 2010

KSZ030-031-043>046-061>066-074>081-084>090-141000-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
801 AM CDT TUE APR 13 2010 /701 AM MDT TUE APR 13 2010/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH
CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS.

.DAY ONE...TODAY AND TONIGHT

SOUTH WINDS WILL INCREASE INTO THE 25 TO 35 MPH RANGE THIS MORNING
AND CONTINUE THROUGH THE REMAINDER OF THE DAY BEFORE SUBSIDING.
SOME GUSTS UP TO 50 MPH WILL BE POSSIBLE THIS AFTERNOON ESPECIALLY
WEST OF HIGHWAY 83. A COLD FRONT WILL MOVE INTO PARTS OF WEST
CENTRAL KANSAS THIS EVENING. THIS WILL BE THE FOCUS FOR SCATTERED
THUNDERSTORMS MAINLY TONIGHT. THE THREAT FOR WIDESPREAD SEVERE
WEATHER IS LOW BUT A FEW STORMS COULD BECOME CAPABLE OF PRODUCING
SMALL HAIL AND GUSTY WINDS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

&&

FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC

GERARD

Nearby

High Wind Warnings in Kansas, 2010Every high wind warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.